Alert archive / Kentucky / Wind Advisories in 2013

Wind Advisory 2, NWS Jackson, KY

February 18, 201329 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Feb 18, 2013, 11:42 PM EST for 29 counties in Kentucky. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2013, 11:42 PM EST (04:42 UTC)
Expired
Feb 19, 2013, 4:00 AM EST
In force
4 hr
Issued by
NWS Jackson, KY
All 29 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Harlan County, KY, Jackson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 37 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2013-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2013-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
485 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WWUS73 KJKL 190442
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1142 PM EST MON FEB 18 2013

...WINDY CONDITIONS OVERNIGHT...

.SHOWERS WILL HELP MIX DOWN STRONGER WINDS HIGHER UP IN THE
ATMOSPHERE...RESULTING IN WINDS GUSTING UP TO 45 MPH AT TIMES 
DURING THE OVERNIGHT HOURS.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-109-
111>118-190900-
/O.NEW.KJKL.WI.Y.0002.130219T0442Z-130219T0900Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-WOLFE-MAGOFFIN-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-LETCHER-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
CAMPTON...SALYERSVILLE...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG
1142 PM EST MON FEB 18 2013

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST TUESDAY. 

* THE STRONGEST WINDS WILL BE OCCUR THROUGH 4 AM...BEFORE GRADUALLY
  DIMINISHING.

* SOUTHERLY WINDS WILL GUST UP TO 45 MPH AT TIMES.

* THOSE DRIVING ALONG ROADS ORIENTED FROM EAST TO WEST SHOULD USE
  EXTRA CAUTION. GUSTS OF THIS MAGNITUDE COULD BLOW AROUND LOOSE AND
  UNSECURED OBJECTS. IN ADDITION...A MODERATE CHOP CAN BE EXPECTED ON
  AREA LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
WIND GUSTS FROM 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

GEOGERIAN
1 follow-up statement
364 
WWUS73 KJKL 190901
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
401 AM EST TUE FEB 19 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-109-
111>118-191015-
/O.EXP.KJKL.WI.Y.0002.000000T0000Z-130219T0900Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-WOLFE-MAGOFFIN-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-LETCHER-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
CAMPTON...SALYERSVILLE...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG
401 AM EST TUE FEB 19 2013

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. THE STRONGEST WINDS HAVE
DIMINISHED ACROSS THE AREA.

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Feb 18, 7:10 PM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Feb 18, 7:10 PM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
710 PM EST MON FEB 18 2013

.UPDATE...
ISSUED AT 700 PM EST MON FEB 18 2013

23Z SFC ANALYSIS SHOWS A DEEP AREA OF LOW PRESSURE CROSSING THE UPPER
MIDWEST AND GREAT LAKES. THIS IS MAKING FOR A TIGHT PRESSURE GRADIENT
THROUGHOUT THE AREA WITH GUSTY SOUTH WINDS THE RULE THIS EVENING. A
COLD FRONT ASSOCIATED WITH THE LOW IS PUSHING SEVERAL BANDS OF
SHOWERS ACROSS THE MISSISSIPPI RIVER AND INTO WESTERN KENTUCKY. SOUTH
OF THE WESTERN PORTION OF THE OHIO RIVER THUNDERSTORMS ARE FOUND
EMBEDDED IN THE BANDS OF SHOWERS. ACROSS EAST KENTUCKY TEMPERATURES
ARE NEARLY UNIFORMLY IN THE LOW TO MID 50S WITH DEWPOINTS IN THE MID
AND UPPER 20S. HIGH AND MID LEVEL CLOUDS ASSOCIATED WITH THE FRONT TO
THE WEST ARE APPROACHING THIS EVENING...BUT WILL LIKELY NOT GET TOO
FAR INTO THE CWA UNTIL LATER IN THE EVENING. THIS SHOULD ALLOW
TEMPERATURES TO DECOUPLE IN THE MORE SHELTERED VALLEYS OF THE EAST
AND RESULT IN A QUICK DROP OFF. ONCE THE CLOUDS THICKEN AND THE WINDS
MIX DOWN BETTER LATER TONIGHT TEMPERATURES SHOULD CLIMB BACK UP IN
THOSE VALLEYS WITH SUBSEQUENT DECLINES DRIVEN MOSTLY BY WETBULBING
AND PCPN COOLING AS THE SHOWERS MOVE IN. DO EXPECTED THE THUNDER TO
FADE TO OUR SOUTHWEST BEFORE REACHING OUR AREA SO HAVE LEFT IT OUT OF
THE FORECAST. WINDS AHEAD OF THE FRONT...OUTSIDE OF THE EASTERN
VALLEYS...WILL REMAIN GUSTY WITH VALUES AS HIGH AS 30 MPH EXPECTED...
ESPECIALLY SHOULD THE SHOWERS HELP BRING DOWN HIGHER WINDS FROM JUST
OFF THE SFC. ACCORDINGLY...WILL ISSUE AN SPS ADDRESSING THE CONCERN
FOR SUCH GUSTY CONDITIONS THAT WILL PROBABLY NOT GET QUITE HIGH
ENOUGH FOR AN ADVISORY. HAVE UPDATED THE GRIDS TO REFLECT ALL THIS.
THESE HAVE BEEN SENT TO THE NDFD AND WEB SERVERS WITH NEW ZONES TO
FOLLOW.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 245 PM EST MON FEB 18 2013

MODELS ARE IN DECENT AGREEMENT WITH THE TIMING OF THE ONCOMING
SYSTEM. THERE ARE A FEW AREAS OF CONCERN WITH THE FORECAST. THE FIRST
IS THE WINDS AHEAD OF AND WITH THE SYSTEM. WILL BE KEEPING THE WIND
FORECAST BELOW ADVISORY CRITERIA BECAUSE DO NOT THINK THIS SYSTEM
WILL BE ABLE TO MIX THE STRONGER WINDS DOWN TO THE SURFACE. THE
MODELS ARE SHOWING SOME 5O KNOT WINDS AT AROUND 3-4K FEET...SO AS THE
SYSTEM MOVES ACROSS CENTRAL KENTUCKY DURING THE OVERNIGHT
HOURS...WILL HAVE TO MONITOR TO SEE WHAT THE WINDS WILL BE DOING.
THERE WILL BE SOME MARGINAL INSTABILITY ALOFT WITH THIS
SYSTEM...HOWEVER DO NOT THINK IT IS SUFFICIENT ENOUGH TO PRODUCE
THUNDERSTORMS. ANOTHER CONCERN IS THE LOW TEMPERATURE FORECAST FOR
TONIGHT. THEN GFS MOS WAS SHOWING MUCH LOWER TEMPERATURES THEN THE
RAW OR NAM MOS. SINCE THE FORECAST IS FOR THE WINDS TO STAY UP
TONIGHT. DO NOT THINK THERE VALLEYS WILL BE ABLE TO DECOUPLE TONIGHT.
SO WENT FOR A BLEND OF THE NAM MOS AND THE RAW MODEL OUTPUT. THERE
WAS A LITTLE UNCERTAINTY AS TO HOW CLEAN THE BACK EDGE OF THE
PRECIPITATION WILL BE. ADJUSTED THE FORECAST A LITTLE TO ACCOUNT FOR
SOME POST FRONTAL PRECIPITATION. THIS WILL RESULT IN THE POSSIBILITY
OF SOME RAIN AND SNOW MIXED IN THE BLUEGRASS REGION FROM AROUND 6-9
AM TOMORROW. THERE WILL BE NOT ACCUMULATION AT ALL...JUST A FEW
FLAKES MIXED IN WITH THE RAIN.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 245 PM EST MON FEB 18 2013

PROGRESSIVE PATTERN WILL CONTINUE THROUGH THE EXTENDED WITH A FEW
MORE STORM SYSTEMS TAKING AIM ON EASTERN KENTUCKY. A BRIEF REPRIEVE
FROM PRECIPITATION IS EXPECTED FROM WEDNESDAY INTO THURSDAY MORNING.
THE NEXT SYSTEM WILL TAKE SHAPE ON THURSDAY AS A MID LEVEL WAVE
PUSHES INTO THE NORTHERN PLAINS BEFORE CUTTING OFF ALOFT. THIS
SYSTEM WILL SEND A WARM FRONT ACROSS KENTUCKY LATE THURSDAY INTO
THURSDAY NIGHT. STILL SOME QUESTION AS TO THE PRECIPITATION TYPE AT
THE ONSET. MODELS SOUNDINGS REMAIN TOO WARM TO REALLY SUPPORT SNOW.
HOWEVER...IF THE GFS IDEA OF SOME SHALLOW COLD AIR REMAINS...WE
COULD SEE SOME SLEET OR FREEZING RAIN AT THE ONSET.
HOWEVER...SURFACE TEMPERATURES MAY BE TOO WARM FOR FREEZING RAIN
GIVEN THE TIME OF DAY...UNLESS WE CAN GET HARD ENOUGH PRECIPITATION
TO WET BULB DOWN. THE MOST LIKELY SCENARIO AT THIS TIME IS PERHAPS A
BRIEF PERIOD OF SLEET AT THE ONSET GIVEN THE INITIAL LOW LEVEL DRY
AIR. WE WILL SEE TEMPERATURES CLIMBING THURSDAY NIGHT AS THE WARM
FRONT CONTINUES TO PUSH THROUGH KEEPING THINGS ALL RAIN FOR THE
BALANCE OF THE NIGHT. LOOKS LIKE WE MAY TRANSITION TO MORE DRIZZLE
BY FRIDAY MORNING BEFORE ENDING BY THE AFTERNOON. A SERIES OF WAVES
ARE THEN EXPECTED TO PUSH NORTHWARD ALONG THE SPINE OF THE
APPALACHIANS INTO THE EARLY PORTION OF THE WEEKEND. STILL LOTS OF
UNCERTAINTY ON THE TRACKS OF THESE WAVES AND WHETHER OR NOT EASTERN
KENTUCKY SEES ANY IMPACT FROM THESE SYSTEMS. FOR NOW WILL KEEP A
SMALL CHANCE OF RAIN IN THE FORECAST INTO THE UPCOMING WEEKEND. IT
LOOKS LIKE DRIER WEATHER IS ON TAP FOR THE END OF THE WEEKEND AND
INTO EARLY NEXT WEEK. THE NEXT STORM SYSTEM WILL APPROACH THE AREA
MONDAY AND MONDAY NIGHT IN THE FORM OF ANOTHER WARM FRONT. AFTER A
BRIEF COOL DOWN FOR MIDWEEK...MILD WEATHER WILL CONTINUE THROUGH THE
REMAINDER OF THE EXTENDED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 710 PM EST MON FEB 18 2013

EXPECT VFR CONDITIONS UNTIL THE EARLY MORNING HOURS AS A STRONG
FRONTAL SYSTEM MOVES INTO THE AREA. THERE WILL BE A PRETTY STRONG
SOUTHERLY LOW LEVEL JET OUT AHEAD OF THE FRONT SO THINGS WILL BE
PRETTY CHOPPY ON TAKEOFFS AND LANDINGS...ESPECIALLY NEAR RIDGES
PERPENDICULAR TO THE FLOW. HAVE ADDED A PERIOD OF LLWS FOR THIS TO
THE TAFS. THERE SHOULD ONLY BE A FAIRLY SHORT WINDOW OF RAIN WITH THE
SYSTEM AND WITH SOME FAIRLY DRY LOW LEVEL CONDITIONS...IT WILL TAKE A
WHILE FOR CIGS TO DROP. EVENTUALLY EXPECT TO SEE SOME MVFR CIGS AND
VSBY ALONG WITH THE SHOWERS. CIGS WILL BE POPPING BACK UP TO VFR
SHORTLY AFTER DAWN AS THE FRONT AND ITS ASSOCIATED WX MOVE OFF TO THE
EAST. WINDS WILL BE BREEZY FROM THE SOUTH THROUGH THE NIGHT WITH SFC
GUSTS TO 25 KTS ANTICIPATED THROUGH FROPA...POSSIBLY HIGHER WITH ANY
OF THE HEAVIER SHOWERS. THEY WILL SWITCH TO THE WEST AROUND DAWN AND
START TO SETTLE DOWN THROUGH THE DAY...TUESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...JJ
LONG TERM...KAS
AVIATION...GREIF
Hazardous weather outlook, Feb 18, 3:17 PM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
317 PM EST MON FEB 18 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-192330-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
317 PM EST MON FEB 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SOUTHERLY WINDS WILL GUST UP TO 34 MPH TONIGHT...MAINLY ALONG AND
WEST OF A LINE FROM MOREHEAD...TO IRVINE...TO MONTICELLO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A MIX OF RAIN AND SNOW IS POSSIBLE DURING TUESDAY MORNING NORTH OF I
64.

GUSTY WEST WINDS OF AROUND 30 MPH WILL OCCUR ON TUESDAY.

THERE IS A CHANCE OF SLEET AND FREEZING RAIN...MAINLY NORTH OF THE
HAL ROGERS PARKWAY THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JJ/KAS

In the hours before

Special weather statement, Feb 18, 7:35 PM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
735 PM EST MON FEB 18 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
735 PM EST MON FEB 18 2013

...A BREEZY NIGHT ON TAP...

A STRONG AREA OF LOW PRESSURE WILL CROSS THE GREAT LAKES TONIGHT.
THIS SYSTEM WILL SEND A COLD FRONT ACROSS EAST KENTUCKY DURING THE
LATE NIGHT HOURS. THE PRESSURE GRADIENT BETWEEN THIS LOW PRESSURE
SYSTEM AND HIGH PRESSURE OVER THE EASTERN SEABOARD WILL LEAD TO
BREEZY SOUTH WINDS AND GUSTS UP TO 30 MPH THROUGH THE NIGHT AND INTO
THE FIRST PART OF TUESDAY. SOME OF THE STRONGER WIND GUSTS ARE
EXPECTED TO OCCUR IN THE HEAVIER SHOWERS LATER TONIGHT. GUSTS OF THIS
MAGNITUDE COULD BLOW AROUND LIGHTWEIGHT...LOOSE...AND UNSECURED
OBJECTS. THE WINDS ALSO MAY AFFECT HIGH PROFILE VEHICLES...
PARTICULARLY THOSE CROSSING THE HIGHER TERRAIN NEAR THE VIRGINIA
BORDER ABOVE 2000 FEET OR ON EAST AND WEST ORIENTED ROADS THAT RUN
PERPENDICULAR TO THE WIND FLOW. IN ADDITION...A LIGHT CHOP CAN BE
EXPECTED ON AREA LAKES INTO TUESDAY MORNING.

GREIF

Nearby

Wind Advisories in Kentucky, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.